Open Access
Translator Disclaimer
February 2002 Prophet inequalities for optimal stopping rules with probabilistic recall
David Assaf, Ester Samuel-Cahn
Author Affiliations +
Bernoulli 8(1): 39-52 (February 2002).

Abstract

Let Xi, i = 1, ..., n, be independent random variables, and consider an optimal stopping problem where an observation not chosen in the past is still available i steps later with some probability pi, 1 ≥ p1 ≥ ... ≥ pn -1 ≥ 0. Only one object may be chosen. After formulating the general solution to this optimal stopping problem, we consider `prophet inequalities' for this situation. Let V\bf p (X1, ..., Xn) be the optimal value to the statistician. We show that for all non-trivial, non-negative Xi and all n ≥ 2, the `ratio prophet inequality' \rm E[ \max (X1, ..., Xn)] < (2 - pn -1 ) V\bf p (X1, ..., Xn) holds, and 2 - pn -1 is the `best constant'. This generalizes the classical prophet inequality with no recall, in which the best constant is 2. For any 0 ≤ Xi ≤ 1, the `difference prophet inequality' \rm E[\max (X1, ..., Xn)] - V\bf p (X1, ..., Xn) ≤ (1- pn-1) [ 1 - (1 - pn - 1)1/2 ]2 / p2n-1 holds. Prophet regions are also discussed.

Citation

Download Citation

David Assaf. Ester Samuel-Cahn. "Prophet inequalities for optimal stopping rules with probabilistic recall." Bernoulli 8 (1) 39 - 52, February 2002.

Information

Published: February 2002
First available in Project Euclid: 10 March 2004

zbMATH: 1006.60036
MathSciNet: MR2002M:60074

Keywords: backward solicitation , Optimal stopping , probabilistic recall , prophet inequalities, prophet region , recall

Rights: Copyright © 2002 Bernoulli Society for Mathematical Statistics and Probability

JOURNAL ARTICLE
14 PAGES


SHARE
Vol.8 • No. 1 • February 2002
Back to Top